Iowa, 2005Flash Flood in Iowa, September 8, 2005
September 8, 2005 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 8, 1:24 AM CST, 7 hours 16 minutes earlier.
Area forecast discussion, Sep 8, 1:24 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005
.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.
TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, Sep 8, 3:51 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU SEP 08 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU SEP 08 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM
CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH
ONE TO TWO INCH AN HOUR RAINFALL RATES.
FLOODING...
A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID
MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND
STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF
WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Sep 8, 7:11 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 7:12 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
&&
DMORINLocal storm report, Sep 8, 7:30 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 7:40 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL MELVIN 43.29N 95.61W
09/08/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
NICKEL HAIL
0612 AM HAIL SHELDON 43.18N 95.84W
09/08/2005 0.88 INCH OBRIEN IA TRAINED SPOTTER
PENNY TO NICKEL HAIL STRIPPING TREES
0640 AM HAIL 1 N PAULLINA 42.99N 95.69W
09/08/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
0645 AM HAIL 2 NE ROYAL 43.08N 95.26W
09/08/2005 0.88 INCH CLAY IA EMERGENCY MNGR
NICKEL HAIL
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 7:42 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
0415 AM HAIL HUMBOLDT 43.65N 97.07W
09/08/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0455 AM TSTM WND DMG LARCHWOOD 43.46N 96.44W
09/08/2005 LYON IA TRAINED SPOTTER
TREES DOWN...GRAIN BIN BLOWN DOWN
0510 AM HAIL 3 S LESTER 43.40N 96.33W
09/08/2005 1.00 INCH LYON IA TRAINED SPOTTER
0515 AM HAIL 5 SW ROCK RAPIDS 43.37N 96.24W
09/08/2005 1.00 INCH LYON IA AMATEUR RADIO
HAIL 6 INCHES DEEP ON DECK
0530 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/08/2005 MINNEHAHA SD LAW ENFORCEMENT
STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON
AVENUE...AND NORTH LEWIS AVENUE
0550 AM TSTM WND DMG GEORGE 43.34N 96.00W
09/08/2005 LYON IA TRAINED SPOTTER
OUTBUILDING BLOWN ACROSS ROAD
0555 AM HAIL 2 E BOYDEN 43.19N 95.96W
09/08/2005 0.88 INCH SIOUX IA TRAINED SPOTTER
NICKEL HAIL COVERING GROUND
0605 AM HAIL 1 N HOSPERS 43.09N 95.90W
09/08/2005 0.75 INCH SIOUX IA TRAINED SPOTTER
PENNY SIZE HAIL STRIPPING THE TREES
0608 AM HAIL HOSPERS 43.07N 95.90W
09/08/2005 1.00 INCH SIOUX IA TRAINED SPOTTER
QUARTER SIZE HAIL
0610 AM HAIL MELVIN 43.29N 95.61W
09/08/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
NICKEL HAIL
0612 AM HAIL SHELDON 43.18N 95.84W
09/08/2005 0.88 INCH OBRIEN IA TRAINED SPOTTER
PENNY TO NICKEL HAIL STRIPPING TREES
0640 AM HAIL 1 N PAULLINA 42.99N 95.69W
09/08/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
0645 AM HAIL 2 NE ROYAL 43.08N 95.26W
09/08/2005 0.88 INCH CLAY IA EMERGENCY MNGR
NICKEL HAIL
0800 AM HAIL 2 E WILMONT 43.76N 95.79W
09/08/2005 1.00 INCH NOBLES MN TRAINED SPOTTER
0805 AM HAIL 3 ENE WILMONT 43.78N 95.77W
09/08/2005 1.50 INCH NOBLES MN TRAINED SPOTTER
3/4 TO 1 1/2 INCH HAIL COVERING GROUND
0825 AM HAIL 3 NW BREWSTER 43.73N 95.51W
09/08/2005 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
DMORINLocal storm report, Sep 8, 8:25 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST DE SMET 44.39N 97.55W
09/08/2005 0 MPH KINGSBURY SD EMERGENCY MNGR
SHERIFF DEPUTIES ESTIMATED 50 TO 60 MPH WINDS IN DE SMET.
SOME TREE BRANCHES REPORTED TO BE DOWN.
0910 AM TSTM WND DMG 3 S OCHEYEDAN 43.37N 95.54W
09/08/2005 OSCEOLA IA TRAINED SPOTTER
TREES DOWN ALONG WITH PEA SIZE HAIL
&&
DMORINFlash Flood, Dickinson
- When
- September 8, 8:40 AM CST to 9:10 AM CST
- Where
- Dickinson County, Spirit Lake
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.433, -95.100
Heavy rain caused flooding of streets at Spirit Lake, with Lake Street being the most severely flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474277.